How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11374
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My dog is a 8lb min. Poodle and was diagnosed with

Customer Question

my dog is a 8lb min. Poodle and was diagnosed with Anemia-Hemolytic on 12/27/15. She was prescribed 5mg. of Prednisone twice a day. After the first 30 days, we asked if we could start tapering her off, but the Vet. said he was fearful of the problem would get worse. Today is 2-25-16 and she is just now down to 1 1/2 pr. day. Do you think she will have any adverse reactions since she has been on this drug for so long? I forgot to mention he also put her on Azathioprine 10mg/ml suspension once a day for the length of the pills. She has developed some sores on her skin that are difficult to see through her curly hair, but they look like a open sore that leeks clear liq. around them. could the skin problem be due to any of her meds or the length of the time on them?
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 10 months ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

I am so sorry Cleo was diagnosed with IMHA, it can be a frustrating diagnosis and it is always scary as a pet owner as veterinarian when we begin to taper the medications because, 1.) They can relapse, 2.) If they do relapse it is very difficult to gain control again

I would trust your veterinarian to taper when he/ she begins to feel it is time which can be several months

Yes the sores can be due to the high steroid and azathioprine use because its job is to suppress the immune system so that it doesn't attack its own cells and in doing so leaves the body open and susceptible to infection

Things you can do for the sores:

1.) No licking! If this area is reachable then please put a t-shirt on or a cone to prevent her from reaching the area. Licking introduces oral bacteria to the area and can increase risk of inflammation and infection

2.) Trim the hair around the sores

3.) Use ivory soap and water or dog oatmeal shampoo to the area twice daily with ten minute contact time before rinsing and tap dry. It may require a medicated shampoo to treat and resolve the sores and possibly oral antibiotics as well

4.) I prefer to not apply salves or ointments because it traps in moisture to the area and reduces healing or delays healing time. If needed you can put a very thin layer of a triple antibiotic on the area after cleaning

5.) Remove any scabbing that occurs with healing. Again it also traps in moisture and then can actually abscess

Please let me know if this information makes sense and any additional questions i can assist with or clarify today. I do understand your frustrations and often these medications are needed longterm in order to minimize risk of relapse. With your vet together you can determine the best way to minimize this risk but unfortunately it is the better of two options between the medications or risking relapse by tapering too soon...

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION at the top of your screen (I am not compensated in any other way). Bonuses are always welcome. Thanks!